Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Pittsburgh, PA

July 18, 2016Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2016, 7:38 AM EDT for Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 7:38 AM EDT (11:38 UTC)
Expired
Jul 18, 2016, 8:15 AM EDT
In force
37 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbiana County, OH, Beaver County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS51 KPBZ 181138
SVRPBZ
OHC029-PAC007-073-181215-
/O.NEW.KPBZ.SV.W.0056.160718T1138Z-160718T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 AM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
  NORTHERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
  LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...

* UNTIL 815 AM EDT

* AT 738 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LISBON...OR
  NEAR COLUMBIANA...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO TREES AND POWER LINES...RESULTING IN SOME POWER 
           OUTAGES. 

* LOCATIONS IMPACTED INCLUDE...
  NEW CASTLE...COLUMBIANA...EAST PALESTINE...ELLWOOD CITY...LISBON...
  OAKWOOD...NEW CASTLE NORTHWEST...NEW WATERFORD...BIG BEAVER...
  NEW BEAVER...ELLPORT...BESSEMER...KOPPEL...WAMPUM...
  SOUTH NEW CASTLE...NEW GALILEE...ENON VALLEY...HARLANSBURG...
  DARLINGTON AND ROGERS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 14.
 
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 13 AND 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

&&

LAT...LON 4110 8023 4100 8016 4082 8016 4075 8079
      4083 8083 4090 8067 4090 8052 4097 8052
TIME...MOT...LOC 1138Z 249DEG 39KT 4082 8072 

HAIL...1.00IN
WIND...60MPH
 
$$

24
2 follow-up statements
321 
WWUS51 KPBZ 181156
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 AM EDT MON JUL 18 2016

OHC029-PAC007-073-181215-
/O.CON.KPBZ.SV.W.0056.000000T0000Z-160718T1215Z/
COLUMBIANA OH-BEAVER PA-LAWRENCE PA-
756 AM EDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR NORTHEASTERN COLUMBIANA...NORTHERN BEAVER AND SOUTHERN LAWRENCE
COUNTIES...

AT 756 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST
PALESTINE... MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES. 

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...EAST PALESTINE...ELLWOOD CITY...NEW WATERFORD...
BIG BEAVER...NEW BEAVER...ELLPORT...KOPPEL...WAMPUM...
SOUTH NEW CASTLE...NEW GALILEE...ENON VALLEY...HARLANSBURG...
DARLINGTON...HOMEWOOD...S.N.P.J....ROSE POINT PARK...
MCCONNELLS MILL AND NEGLEY.

THIS INCLUDES  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 14.
 
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 8032 4079 8059 4083 8063 4090 8061
      4090 8052 4092 8052 4097 8037 4103 8018
      4100 8016 4082 8016
TIME...MOT...LOC 1156Z 249DEG 39KT 4089 8048 

HAIL...1.00IN
WIND...60MPH
 
$$

24
064 
WWUS51 KPBZ 181210
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT MON JUL 18 2016

OHC029-PAC007-073-181220-
/O.EXP.KPBZ.SV.W.0056.000000T0000Z-160718T1215Z/
COLUMBIANA OH-BEAVER PA-LAWRENCE PA-
810 AM EDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIANA...
NORTHERN BEAVER AND SOUTHERN LAWRENCE COUNTIES WILL EXPIRE AT 815 AM
EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4080 8032 4079 8059 4083 8063 4090 8061
      4090 8052 4092 8052 4097 8037 4103 8018
      4100 8016 4082 8016
TIME...MOT...LOC 1210Z 249DEG 39KT 4089 8048 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:45 AM EDT, 53 minutes earlier.

Area forecast discussion, Jul 18, 6:45 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
645 AM EDT MON JUL 18 2016

.SYNOPSIS...
Showers and thunderstorms, some strong, are expected today ahead
of a cold front. High pressure brings mainly dry weather from
Tuesday on, with hot weather returning by the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
645 AM update: Convective line is now arriving at the western CWA
border. Heavy rain and lightning look to be the main impacts right
now, with some strong wind gusts to around 40 MPH still possible.
Updated timing in grids. Still foresee some weakening to begin
past 12Z as convection moves into a more unfavorable environment.

Previous discussion...

Past 12Z, we expect this complex to diurnally weaken as low
level jet support slackens. A relative lull in precipitation is
then figured behind this complex through the late morning into
the early afternoon. The question then becomes how well the
atmosphere can recover during the afternoon. There is some model
disagreement on the afternoon scenario, with the HRRR showing a
dearth of activity while the models like the hi-res WRF NMM show a
bit more. Still expect that we will see sufficient recovery this
afternoon for at least scattered development ahead of the
advancing cold front, although the uncertainty on coverage led to
the removal of likely PoPs after 18Z. The SPC slight risk remains
across the forecast area. Think better possibilities initially lie
across the northern half of the forecast area the afternoon with
better access to higher 0-6km bulk shear, but developing line
segments will drop southeast from there. Wind seems like the
biggest threat with steep low level lapse rates and unidirectional
mid level flow.

Activity will quiet down this evening as instability wanes and
the cold front sinks across the forecast area. Only a few isolated
showers should survive in the far southeast by 12Z, with lower
dewpoint air slowly working in from the north.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
For Tuesday, generally quiet weather is forecast underneath
surface high pressure and a fairly flat upper trough, supporting
temperatures near normal. The trough will start to depart by
Wednesday as a strong ridge builds over the center of the CONUS,
but 500 mb heights will only slowly rise, leading to a
continuation of near normal temperatures. The NAM tries to bring a
disturbance down the front of the ridge Wednesday night, but this
looks spurious as compared to other models. Will continue the dry
forecast.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A broad upper ridge is forecast to settle over much of the CONUS
for the start of the long term period. Rising heights and surface
high pressure should keep the Upper Ohio Region dry through the
latter half of the week, with many locations reaching 90 degrees
by Friday.

The next chance for rain will come by the weekend as a shortwave
trough is projected across the Great Lakes. Considering the
current timing and weak moisture prognosis, and differences
between the operational models, pops were kept low based on a
blend of guidance.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Weakening thunderstorm complex over Ohio will continue to move
eastward. The latest HRRR has it crossing most of the region, and
thus all terminals. So, the SHRA was maintained in all the TAFS
with TSRA added to those with the best confidence in experiencing
thunder in the next hour or two. MVFR visibility restrictions are
likely, with brief IFR possible. Some stronger storms may produce
30+ knot gusts based on upstream observations.

It is unclear the extent of thunderstorm coverage for later today
as an upper trough and it's associated frontal passage cross. The
latest hi res models have very little but considering the influx
of moisture and instability, expect a few storms to redevelop
later this afternoon. For now, will carry VCTS due to uncertainty.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
High pressure is expected to ensure general VFR following the
Monday night frontal passage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 18, 5:00 AM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT MON JUL 18 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-190900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
500 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING AHEAD OF AN ADVANCING COLD FRONT. DAMAGING WIND GUSTS AREA
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 6:08 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT MON JUL 18 2016

PAZ008-009-181045-
VENANGO-FOREST-
608 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VENANGO AND WESTERN
FOREST COUNTIES...

AT 608 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SUGARCREEK...OR 8 MILES NORTH OF FRANKLIN...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...SUGARCREEK...TIONESTA...HASSON HEIGHTS...
SENECA...ROUSEVILLE...COOPERSTOWN...WOODLAND HEIGHTS...
PLEASANTVILLE...UTICA...WEST HICKORY...
EAST HICKORY AND OIL CREEK STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4139 7940 4138 7948 4139 7995 4154 7994
      4154 7993 4156 7991 4156 7989 4157 7989
      4157 7987 4158 7987 4159 7985 4160 7985
      4160 7983 4162 7983 4162 7961 4163 7950
      4163 7939
TIME...MOT...LOC 1008Z 270DEG 33KT 4153 7984

CL
Special weather statement, Jul 18, 6:53 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 AM EDT MON JUL 18 2016

OHZ039-040-049-181145-
HARRISON-TUSCARAWAS-CARROLL-
653 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON...WESTERN
CARROLL AND TUSCARAWAS COUNTIES...

AT 653 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WINESBURG...OR
10 MILES EAST OF MILLERSBURG...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...DENNISON...
STRASBURG...SUGARCREEK...GNADENHUTTEN...TUSCARAWAS...BOLIVAR...
BALTIC...MIDVALE...MINERAL CITY...BOWERSTON...BARNHILL...DELLROY...
SHERRODSVILLE...ROSWELL...PARRAL AND STONE CREEK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 71 AND 94.

LAT...LON 4044 8168 4046 8167 4060 8166 4063 8167
      4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4068 8124 4066 8104 4021 8123
      4043 8171 4044 8171
TIME...MOT...LOC 1053Z 288DEG 30KT 4059 8172

34
Special weather statement, Jul 18, 7:19 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 AM EDT MON JUL 18 2016

OHZ040-041-050-WVZ001-181200-
JEFFERSON-COLUMBIANA-CARROLL-HANCOCK-
719 AM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIANA...
NORTHEASTERN JEFFERSON...NORTHEASTERN CARROLL AND NORTHERN HANCOCK
COUNTIES...

AT 718 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAYNESBURG...OR 9 MILES SOUTHEAST OF CANTON...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL...WELLSVILLE...CALCUTTA...MINERVA...LISBON...
CHESTER...NEW CUMBERLAND...AUGUSTA...SALINEVILLE...MALVERN...
NEWELL...HANOVERTON...IRONDALE...NEW MANCHESTER...EMPIRE...
STRATTON...SUMMITVILLE...HAMMONDSVILLE...MECHANICSTOWN AND GLENMOOR.

LAT...LON 4072 8124 4072 8120 4073 8120 4073 8109
      4082 8109 4075 8052 4060 8052 4056 8055
      4049 8064 4064 8105 4068 8124
TIME...MOT...LOC 1118Z 282DEG 35KT 4074 8122

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 AM EDTSpecial Weather StatementPBZVenango37 min
Jul 18, 9:56 AM EDTSpecial Weather StatementPBZWestmoreland19 min
Jul 18, 6:53 AM EDTSpecial Weather StatementPBZCarroll, Tuscarawas52 min
Jul 18, 7:19 AM EDTSpecial Weather StatementPBZColumbiana41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.